Marketing authorizations for cough syrups containing pholcodine could be suspended in France due to a “significant risk” of serious allergy to muscle relaxants during anesthesia, the National Agency for the Safety of Medicines announced.
“According to a new study, taking a pholcodine-based cough medicine puts you at significant risk of having a serious allergy to muscle relaxants prescribed during general anesthesia, even if the anesthesia is performed several weeks after to take the drug,” explains the health agency.
The syrups in question are Dimethane without sugar (Biocodex), Biocalyptol and Biocalyptol without sugar (Zambon), Pholcodine (Biogaran).
An “unfavorable risk-benefit ratio”
Since 2011, syrups based on this opioid, which are used to soothe dry coughs and irritation in adults and certain children (over 30 months and over 15 kg), can only be supplied with a prescription in France, since for this potential risk.
Given the preliminary results of a safety study in France after a European evaluation, the ANSM now considers “their unfavorable benefit-risk ratio”, given “the non-essential nature of these syrups and the existence of therapeutic alternatives”.
“As a result, we plan to suspend marketing authorizations (MAs) in France for pholcodine-based cough syrups and to conduct a market recall of all these syrups in early September,” the drug agency writes.
Anesthesiologists-resuscitators called to surveillance
For patients who use or have already used a pholcodine-containing cough syrup, “no particular follow-up is currently recommended,” according to the ANSM. In the case of general anesthesia, the anesthetist may ask the patient if they have already taken this type of syrup. Failing that, the patient is invited to inform you.
The ANSM calls on anaesthetists-resuscitators to ask patients if they have already consumed this type of syrup, and on doctors and pharmacists to explain the risk of cross-reaction with muscle relaxants in the case of general anesthesia to patients who they have already taken it.
In April 2020, during the Covid-19 epidemic, the risk of a serious allergic reaction related to pholcodine led the ANSM to recommend against using these cough syrups.
In January 2022, the Pharmacovigilance Committee of the European Medicines Agency (EMA) recommended updating the summaries of product characteristics and package inserts of pholcodine-based medicines to include a warning about the risk of excessive use and reaction cross-linked with muscle relaxants, based in particular on new data.
Source: BFM TV